Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

How is hepatitis B infection treated ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
I take methotrexate 10 tab 1x week 2.5 mg and I use humaria 1injection every other Monday. Tonight I notice a yellow tinge to the white in my eyes and my skin is a pale yellow. I have been diagnosed with hepatitis b non active. How concerned should I be
Posted Tue, 8 May 2012 in Infections
Answered by Dr. Rakhi Tayal 16 minutes later

Thanks for your query.

Since you are taking both methotrexate and Humaria for rheumatoid arthritis, it means that you are having a severe degree of disability due to the disease. Both these drugs cause immunosuppression as a side effect which causes old or subclinical infections to flare up whenever there is a chance.

In your case you have been contacted with hepatitis B. Acute hepatitis B infection does not usually require treatment because most adults clear the infection spontaneously. Early antiviral treatment may only be required in fewer than 1% of people, whose infection takes a very aggressive course (fulminant hepatitis) or who are immunocompromised (you come under this category). On the other hand, treatment of chronic infection may be necessary to reduce the risk of cirrhosis and liver cancer. Chronically infected individuals with persistently elevated serum alanine aminotransferase (AAT), a marker of liver damage, and HBV DNA levels are candidates for therapy.

Although none of the available drugs can clear the infection, they can only stop the virus from replicating, thus minimizing liver damage.

Now it needs a careful assessment by your physician if you should be given anti viral therapy or not and does he need to reduce the doses of immunosuppressant drugs. It all depends on the extent of disease control you have achieved with these doses.

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor